Wildfire, Garza
- When
- August 9, 5:00 PM CST to August 10, 1:00 PM CST
- Where
- Garza forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A wildfire was discovered in northeastern Garza County on the afternoon of the ninth. Although winds were light, the wildfire spread to 2035 acres before being contained on the afternoon of the tenth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wildfire was discovered in northeastern Garza County on the afternoon of the ninth. Although winds were light, the wildfire spread to 2035 acres before being contained on the afternoon of the tenth. Exceptionally dry fuels from the lack of rainfall over the summer months contributed to the spread of this wildfire despite the light winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 5:00 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 600 PM CDT Fri Aug 9 2019 .AVIATION... VFR conditions are likely through the TAF period. A brief but sudden wind shift out of the north-northeast may affect KLBB and KPVW in the next 2-4 hours hours as an outflow boundary moves south. && .PREV DISCUSSION... /issued 148 PM CDT Fri Aug 9 2019/ DISCUSSION... Upper level high pressure remains overhead, but the center of the ridge will shift eastward through the weekend as an upper level trough off the West Coast moves onshore then opens up with the bulk of the energy progged to move across the central and northern Plains Sunday night. Through this period the bulk of precipitation is expected rotate around the western periphery of the ridge from New Mexico across the Texas and Oklahoma panhandles to Kansas. The best chances for the Lubbock forecast area will come near the New Mexico state line nearest to this western edge of the ridge and near an area of low level instability co-located with a lee surface trough. As far as the potential more rounds of early morning elevated convection, the ridge still looks a bit "dirty" with some mid level moisture still inhabiting it per water vapor imagery; however, models are insistent that mid level instability will weaken considerably beginning tonight, even become stable through the weekend. Time will tell, but without support from the models, will refrain from adding mention of showers and thunderstorms for now. High temperatures are expected to edge upward through the weekend as the height falls to the west induce surface troughing across eastern New Mexico, in turn resulting in veering low level flow across the forecast area and possibly far enough to the west to generate some additional warming from a downslope component. Monday night should see a weak cold front move through the forecast area as the last bit of short wave energy from the West Coast low moves across the central High Plains. In the wake of the short wave, upper ridging is expected build over New Mexico and West Texas by midweek with some signal that it could again be a bit of a "dirty" ridge. Model consensus wants to run with 20-30 percent rain chances in this midweek period and see no strong argument against agreeing with it at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 658 AM CDT Fri Aug 9 2019 TXZ021>044-100000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 658 AM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A risk of localized thunderstorm downbursts to 60 mph will exist with any storms that form today. The greatest thunderstorm risk will be across the western South Plains and southwestern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842572.